Your hearing can be harmed by a surprisingly common number of medications. From popular pain medicine to tinnitus medication, here’s the low-down on drugs that impact your hearing for better or for worse.
Drugs Can Affect Your Hearing
The United States makes up about half of the $500 billion dollar pharmaceutical market. Are you purchasing medications over-the-counter? Or maybe your doctor has prescribed you with some type of medication. All medications have risks, and while risks and side effects might be noted in the paperwork, people usually don’t think they’ll be impacted. That’s why emphasizing that certain medications could increase your risk of having loss of hearing is so important. But on the plus side, some medications, such as tinnitus medications, can in fact, help your hearing. But how do you know which medicines are ok and which ones are the medications will be hazardous? But if you get prescribed with a drug that is known to cause loss of hearing, what do you do? A little knowledge on the subject can go a long way.
1. Your Ears Can be Hurt by Over-The-Counter PainKillers
Many people are surprised to find out that medicine they take so casually may cause loss of hearing. How regularly hearing loss took place in individuals who were taking many different kinds of painkillers was studied by researchers. There are a few studies of both women and men that emphasize this connection. A collaborative study among Harvard, Brigham Young and Women’s Hospital discovered something shocking. Continued, regular use of over-the-counter pain relievers damages hearing. Regular use is described as 2 or more times per week. You generally see this frequency in people with chronic pain. Temporary hearing loss can result from taking too much aspirin at once and over time can become permanent. NSAID medications that contain ibuprofen, acetaminophen and naproxen appear to be the most prevalent. But you might be shocked to find the one with the strongest link. The culprit was acetaminophen. For men under the age of 50 there’s nearly double the risk of hearing loss if they were treating chronic pain with this medication. Just for the record, prescription painkillers are just as bad. Here are a few prescription drugs that could cause loss of hearing:
The precise cause of the loss of hearing is unclear. The nerves in the inner ear that pick up sound could be destroyed by the reduction of blood flow possibly triggered by these drugs. That’s the reason why hearing loss may be the consequence of prolonged use of these medications.
2. Some Antibiotics Are Ototoxic
If your not allergic, most antibiotics will be fairly safe if used as directed. But certain forms of antibiotic may raise the danger of hearing loss: Aminoglycoside. Research is in the early phases so we haven’t seen reliable data on human studies yet. But there certainly seem to be a few individuals who have developed loss of hearing after using these drugs. Results from animal-testing are convincing enough. The medical industry believes there could be something going on here. Every time mice take these antibiotics, they eventually lose their hearing. Aminoglycoside antibiotics are commonly used to treat:
- Certain other respiratory diseases
- Tuberculosis (TB)
- Cystic fibrosis
- Bacterial meningitis
In contrast to the majority of antibiotics, they’re more often used over a prolonged time period to treat very persistent infections. Until not too long ago, Neomycin was actually a very prevalent antibiotic used to manage children’s ear infections and pneumonia. Alternate options are now being prescribed by doctors because of worries about side effects. Why some antibiotics contribute to hearing loss still requires more investigation. It seems that they may cause inflammation in the inner ear that creates long-term harm.
3. How Quinine Impacts Your Ears
Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is the key ingredient that gives tonic it’s bitter taste and is sometimes used to treat people with restless leg syndrome or malaria. While research that investigates the correlation between hearing loss an quinine aren’t that well-known. There have been numerous cases documented where malaria patients treated with quinine have been inflicted by reversible hearing loss.
4. Your Hearing Can be Harmed by Chemo Medications
You understand there will be side effects when you go through chemo. Trying to destroy cancer cells, doctors are loading the body with toxins. These toxins can’t usually tell the difference between normal cells and cancer. These drugs are being analyzed:
- Cisplatin commonly known as Platinol
- Carboplatin commonly known as Paraplatin
- Bleomycin commonly known as Blenoxane
But if you had to pick between chemo induced hearing loss and cancer, for the majority of people, the choice would be obvious. You might need to speak with your hearing care specialist about monitoring your hearing while you’re going through cancer treatments. Or you may want to let us know what your individual situation is and discover if there are any suggestions we can make.
5. Loop Diuretics and Hearing Loss
You could be using diuretics to help control the balance of fluids in your body. But the body can ultimately be dehydrated by taking it too far in one direction when attempting to control the problem with medication. This can lead to swelling when salt vs water ratios become unbalanced. Although it’s generally temporary, this can cause hearing loss. But loss of hearing may become permanent if this imbalance is allowed to continue. Using loop diuretics with ototoxic drugs (the drugs listed in this article) may make the permanent damage a lot worse. Lasix is the most commonly known loop diuretic, so if you’ve been prescribed this drug, you should consult your doctor concerning any side effects that may occur when combined with other drugs you’re taking.
If You Are Using Drugs That Cause Hearing Loss What Should You do?
Never discontinue taking a drug that has been prescribed by a doctor without consulting your doctor first. Before you talk to your doctor, you will need to take inventory of all your medications. You can ask your doctor if there may be an alternative to any drugs that cause hearing loss. You can also reduce your dependence on medications with a few lifestyle changes. In certain cases, slight changes to your diet and exercise program can give you a healthier life. Your immune system can be strengthened while pain and water retention can also be decreased with these alterations. If you are currently or have been using these ototoxic medications, you need to schedule an appointment to have your hearing evaluated as soon as possible. It can be difficult to notice loss of hearing at first because it advances quite slowly. But don’t be mistaken: you might not recognize the ways it can influence your health and happiness, and recognizing it early gives you more choices for treatment.